Thunderstorm Wind, Dutchess
- When
- June 8, 12:28 PM EST
- Where
- Dutchess County, 1.24 mi SW of Dogtail Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.660, -73.550
A tree was downed near Wingdale.
A passing upper-level disturbance amid a warm and humid air mass led to scattered showers and thunderstorms across the region. Some of these storms became severe, producing wind damage across parts of Dutchess County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A passing upper-level disturbance amid a warm and humid air mass led to scattered showers and thunderstorms across the region. Some of these storms became severe, producing wind damage across parts of Dutchess County. Between 1.50 and 2.50 inches of rain fell in some areas which led to urban flooding in parts of Downtown Albany. A lightning strike caused a house fire in Ulster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 9:30 AM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1030 AM EDT Tue Jun 8 2021 .SYNOPSIS... Showers and thunderstorms will become more numerous this afternoon. Thunderstorms will be capable of producing heavy rain and may be slow moving, resulting in the potential for localized flooding. Otherwise, today will be very humid and warm. One more humid and very warm day Wednesday before a cold front pushes through the region leading to seasonable and less humid weather for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... .UPDATE...Satellite imagery showing mainly high/mid level clouds increasing from the west. Ahead of this cloud shield, it is quite moist and unstable. PWAT value was 1.81" and SBCAPE was 1401 J/Kg from 12Z KALY sounding. SPC Mesoanalysis indicating 1500-3000 J/Kg of SBCAPE for areas south/east of Albany. Despite weak deep layer shear < 20 kt, will have to watch for possible wet downdrafts associated with any taller convective updrafts. Main concern remains potential for locally heavy rainfall and isolated flash flooding. Upper level disturbance approaching from the west will provide sufficient lift for numerous showers with scattered thunderstorms. Some activity already developing in NE PA and should increase in coverage towards afternoon across our region. Greatest coverage of showers/storms from latest CAMs look to be across mainly the southern 2/3 of the area. Warming should be tempered by increasing clouds, with highs in the 80s. It will remain humid with dewpoints in the 60s to lower 70s. .PREVIOUS [0706]...Guidance is in good agreement that the area of upper level shortwave impulses currently over western NY/the Great Lakes will track eastward within the zonal flow aloft towards our region this afternoon. In addition, guidance shows a moisture rich area characterized by PWATs exceeding 2 inches (which is 2 to 2.5 standard deviations from normal) also tracking eastward along with these shortwave this afternoon. As a result, the CAMs and the deterministic guidance paint a similar picture with shower and thunderstorm coverage becoming more widespread after 18 - 19 UTC through 23 - 00 UTC (2 to 8pm) especially for areas along and south of I-90. Forecast soundings support a "tall skinny CAPE" structure with very light (mainly under 20 kts through 300mb) and generally unidirectional flow. Shear will be much too weak to support organized convection but such a set-up will support slow moving thunderstorms that may even train over the same area or back build. Environmental conditions also favor high precipitation efficiency with warm cloud depths nearing 12 to 13kft. Should heavy rain from slow moving thunderstorms impact the same area, localized flash flooding could occur, especially in urban, low- lying and poor drainage areas. Even though the 1 hour and 3 hour FFG guidance is rather high and antecedent conditions are dry, we still collaborated with WPC and neighboring offices to maintain the marginal risk for flash flooding as outlined in the latest Excessive Rainfall Outlook for most of eastern NY/western New England. Heavy rainfall from storms looks to impact the afternoon commute so motorists are encouraged to drive cautiously and allow for extra travel time. While the area of strongest forcing escapes into New England this evening, additional weak shortwaves will still be around overnight with humid conditions ongoing. This could support some scattered areas of showers and storms overnight but coverage should less compared to the afternoon hours. Upstream, a cold front will be pushing southward from the NY/Canada border and should progress through most of our area by 12 UTC Wednesday as winds shift to the north/northwest in its wake. Despite the winds shift, the leading edge of the cooler/less humid air mass looks to still be north of the International border by 12 UTC Wednesday so overnight temperatures should still warm and humid with lows only in the mid to upper 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday will feature the last day of unseasonably warm temperatures and high humidity. 850hPa isotherms ahead of the secondary cold front pressing southward from the Canadian border will still be well above normal ranging +15 to +16C. Breaks of sunshine ahead of the boundary should provide sufficient insolation that temperatures warm well into the 80s to even possibly low 90s in the Hudson Valley. Latest probabilistic MOS guidance supports upper 80s to low 90s for ALB, POU and GFL in its 50th and 90th percentile. These high temperatures combined with dew points still in the upper 60s to near 70 should result in apparent temperature or heat index values in the low to possibly mid 90s. Given that the incoming boundary should result in afternoon showers and thunderstorms, especially for areas from I-90 southward, there are still uncertainties regarding just high temperatures will become but for now, we decided to mention the potential for another heat advisory on Wednesday in the Hazardous Weather Outlook. Otherwise, the incoming secondary boundary and leading edge of the Canadian air mass should push though the region Wednesday afternoon or early evening, allowing winds to shift from the north/northwest to northeast. This boundary should provide sufficient forcing in the presence of such a warm/humid air mass that additional scattered area of showers and thunderstorms are expected Wednesday afternoon. Mid-level lapse rates looks slightly steeper (700 - 500mb lapse rates near 6C/km) and showalter values drop towards or even slightly below 0 as cooler air moves in aloft. This should increase instability values compared to Tuesday with heavy rain resulting in localized flooding still possible. Shear is still weak so organized convection is still a low probability. By Wednesday night, the secondary boundary finally sweeps through the region and north-northeast winds usher in a cooler and drier air mass. This should provide much needed relief from the consecutive days of heat/humidity. Canadian high pressure takes control of the region for Thursday leading to increased sunshine and temperatures rising into the upper 70s to low 80s with much lower humidity in place. The boundary from Wednesday may stall somewhere in the mid-Atlantic but for now, we maintained a mainly dry forecast outside of slight chance and low end chance POPs in the Catskills and mid-Hudson Valley. && .LONG TERM /FRIDAY THROUGH MONDAY/... Very broad upper troughing over the region with small pieces of upper energy tracking through the broad upper troughing. There is a general consensus in sources of guidance/ensembles for more clouds than sun through the period with isolated to scattered showers. The best chances for a dry period would be Saturday night into Sunday morning. Even with the considerable cloudiness and scattered showers during the period, it does not look like a persistent rain, just isolated to scattered showers. Timing and extent of moisture are some details that will become clearer as we get closer to the end of the week and it is possible that we may have a little more sun and fewer showers, depending on how the upper pattern evolves. Highs Friday in the 70s with around 70 higher terrain. Highs Saturday in the 70s but near 80 southern areas. Highs Sunday and Monday in the 70s to near 80 but around 70 higher terrain. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Considerable mid and high clouds over our region and just a few showers around KGFL. Larger area of showers and scattered thunderstorms in central and western NY slowly moving east and should reach KALB and KGFL between 15Z-18Z but just scattered, so including VCSH. More isolated showers in NE PA tracking toward KPOU and may get there again, between 15Z-18Z. Some new showers could also form with the heating of the day and including VCSH at KPSF for that reason. Showers and scattered thunderstorms are expected to expand across the region through this afternoon due to an upper disturbance with lots of moisture associated with it, well ahead of a cold front. Storms will be slow movers and capable of producing torrential downpours. Have included TEMPO for thunderstorms later in the afternoon at all TAF sites when convection should be more widespread. MVFR conditions are expected with storms along with brief IFR occurring. Including VCSH through tonight with any lingering shower or thunderstorm activity that will be weakening and decreasing in coverage through the night. The humid atmosphere could keep showers going through the night but again, with decreasing coverage. MVFR ceilings and visibilities could develop between 04Z-06Z at all TAF sites with diurnal cooling and all the moisture at low levels from the wet ground and rain. Light southwest to west flow through today at up to around 5 Kt but near calm at times, especially tonight. Outlook... Wednesday Night: Low Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. Scattered SHRA. Friday Night: Low Operational Impact. Scattered SHRA. Saturday: Low Operational Impact. Isolated SHRA. Saturday Night: Low Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Isolated SHRA. && .FIRE WEATHER... Isolated to scattered showers and thunderstorms this morning will become more numerous this afternoon. Thunderstorms will be capable of producing locally heavy rain and may be slow moving, increasing the potential for storms to result in localized flooding. Otherwise, today will be very humid and warm. One more humid and very warm day tomorrow before a cold front finally pushes through the region leading to seasonable and less humid weather for the end of the week. Minimum RH values this afternoon will generally be between 55 and 70 percent before recovering to 90 to 100 percent tonight. RH values then drop 45 to 60 percent tomorrow afternoon. Winds will be from the southwest today but stay light around 5 mph or less. Then, southwesterly winds shift to the northwest tonight but stay light and variable. Northwesterly winds on Wednesday will range 5 to 10mph. && .HYDROLOGY... Isolated to scattered showers and storms this morning will become more widespread this afternoon. Favorable conditions for high rainfall rates as well as slow moving thunderstorms will be in place which raises concerns for localized flash flooding, especially in low lying, poor drainage and urban areas. Additional showers and storms are possible overnight but coverage should decrease. A cold front on Wednesday could allow shower and storms to return, especially for areas along and south of I-90. Cooler and mainly drier conditions are expected Thursday into Friday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .CLIMATE... Record high minimum temperatures for June 8th Albany, NY: 69F set in 1884 Glens Falls, NY: 71F set in 1999 Poughkeepsie, NY: 70F set in 1999 && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale NEAR TERM...JPV/Speciale SHORT TERM...Speciale LONG TERM...NAS AVIATION...NAS FIRE WEATHER...Speciale HYDROLOGY...JPV/Speciale CLIMATE...
Hazardous Weather Outlook National Weather Service Albany NY 511 AM EDT Tue Jun 8 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 511 AM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms this afternoon will be capable of producing heavy rain and may be slow moving. This could result in isolated flash flooding especially in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values on Wednesday could approach 95 degrees in parts of the Hudson Valley due to the combination of high humidity and unseasonably warm temperatures. Showers and thunderstorms Wednesday afternoon will be capable of heavy rain and could result in additional localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
1229 PM EDT Tue Jun 8 2021
NYZ063-064-081715-
Western Ulster-Eastern Ulster-
1229 PM EDT Tue Jun 8 2021
...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
ULSTER COUNTY...
At 1228 PM EDT, a thunderstorm producing heavy rainfall was located
near Kerhonkson, or near New Paltz, moving northeast at 30 mph.
Locations impacted include...
New Paltz, Ellenville, Tillson, High Falls, Kerhonkson, Crawford,
Rosendale, Port Ben, Lefever Falls, Maple Hill, Rutsonville,
Alligerville, Awosting, Lake Minnewaska, Stone Ridge, Granite,
Ulsterville, Cragsmoor, Walker Valley and Rosendale Village.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4162 7439 4164 7439 4169 7448 4189 7407
4179 7401 4160 7437
TIME...MOT...LOC 1628Z 239DEG 25KT 4175 7422
JPVThe Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
5 flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was downed near Wingdale.
A lightning strike started a house fire near Clintondale.
A tree was downed near Castle Point.
Multiple trees were downed along Camby Road.
An estimated 6 to 12 inches of standing water covered the road at the corner of Sheridan Avenue and Chapel Street, including the 110 North Pearl Street parking lot, in Downtown Albany.
Basement flooding was reported in some buildings along Grand Street in Albany.
Standing water was reported along portions of Henry Johnson Boulevard.
Standing water reported along portions of Interstate 90 in Albany.
Flooding was reported at Quackenbush Square in Albany.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965100, 965102, 965101, 965103, 965106, 965107, 965108, 965109, 965110.